Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2004, 4:46 PM EDT for Fayette County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 4:46 PM EDT (20:46 UTC)
- Expired
- May 18, 2004, 5:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Fayette County, PA
The radar
The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
381 WUUS51 KPBZ 182046 SVRPBZ PAC051-182145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 446 PM EDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN PENNSYLVANIA * UNTIL 545 PM EDT * AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR FAIRCHANCE...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... LEITH-HATFIELD... UNIONTOWN... OLIVER... HOPWOOD... EAST UNIONTOWN... DUNBAR... OHIOPYLE... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3995 7988 3973 7987 3974 7912 4001 7913 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:20 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 18, 2:20 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 220 PM EDT TUE MAY 18 2004 WARM MOIST UNSTABLE AIRMASS PRECEDES FRONTAL BNDRY THAT WILL SWING SEWD TNGT WITH PWS AOA 1.5...CONCERN FROM REPEAT STORMS MOVING OVER PREVIOUS SATURATED GROUNDS FROM THIS MRNG/FLOODING. SVR WATCH IN EFFECT THRU 8PM AND FLD WATCH CONTINUES TNGT. MDLS VARY ON SWD MVMT OF BNDRY BY 12/19 WITH ETA(SLOWER) TO ARND SWRN PA WHILE GFS TO M/D LINE. BOTH MDLS THOUGH HOLD ONTO PRECIP ACROSS SRN SXNS WED IN NEAR ZONAL FLOW. BNDRY THEN WILL WORK ITS WAY BACK SLOWLY NEWD WITH THREAT FOR PRECIP INTO FRIDAY. MEDR PROGS PUSH WARM FRONTAL BNDRY WELL N OF REGION SAT WITH BROAD WSW WARM MOIST FLOW...WITH CONTD THREAT FOR CHC POPS AND ABV NORMAL TEMPS. .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONE MDZ001. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONE MDC023. OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081... OHC111...OHC119...OHC121...OHC157. PA...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ020>023...PAZ029>032. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053... PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125... PAC129. WV...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES WVC009...WVC029...WVC049...WVC051...WVC061...WVC069...WVC077... WVC093...WVC103. &&
Hazardous weather outlook, May 18, 2:10 PM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT TUE MAY 18 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-190900- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 210 PM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THEIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE UPPER OHIO VALLEY. THE PRIME THREATS ARE DAMAGING WIND AND LARGE HAIL. THERE MAY BE ENOUGH HEAVY RAIN WITH THE THUNDERSTORMS TO CAUSE FLOODING ALONG STREAMS AND IN AREAS WITH POOR DRAINAGE. THERE MAY ALSO BE PERIODS OF FREQUENT CLOUD TO GROUND LIGHTNING WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... ON DAY 2... THERE MAY STILL BE FLOODING FROM RUNOFF FROM THE HEAVY THUNDERSTORM RAINS OF DAY 1. FOR DAY 3 THROUGH DAY 7... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME... ALTHOUGH THERE WILL BE A THREAT OF THUNDERSTORMS MOST DAYS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 18, 12:49 PM EDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1249 PM EDT TUE MAY 18 2004 OHZ039-048-057-058-181815- COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH- 1249 PM EDT TUE MAY 18 2004 ...THUNDERSTORMS DEVELOPING... NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS WITH VERY HEAVY RAIN... HAIL... GUSTY WINDS AND FREQUENT LIGHTNING MOVING INTO COSHOCTON... MUSKINGUM... GUERNSEY AND TUSCARAWAS COUNTIES. THESE STORMS ARE MOVING SLOWLY TO THE EAST AND MAY CAUSE OVERFLOW IN LOW LAND AND POOR DRAINAGE AREAS. THESE STORMS WILL CONTINUE THROUGH 2 PM.
Special weather statement, May 18, 2:02 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 202 PM EDT TUE MAY 18 2004 OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032- WVZ001>004-181915- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-GREENE PA- GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON OH- LAWRENCE PA-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV- TUSCARAWAS OH-WASHINGTON PA-WESTMORELAND PA- 202 PM EDT TUE MAY 18 2004 ...THUNDERSTORMS MOVING ACROSS THE AREA... THUNDERSTORMS WITH HEAVY RAIN...HAIL...AND GUSTY WINDS ALONG WITH FREQUENT LIGHTNING STRIKES WILL CONTINUE THROUGHOUT THE AFTERNOON. THESE STORMS ARE MOVING EAST AT 15 TO 20 MPH AND MAY RESULT IN OVERFLOW IN LOWLAND AND POOR DRAINAGE AREAS.
Special weather statement, May 18, 2:34 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 234 PM EDT TUE MAY 18 2004 OHZ039-182130- TUSCARAWAS OH- 234 PM EDT TUE MAY 18 2004 ...HEAVY RAIN OVER DENNISON AND UHRICHSVILLE IN TUCSCARAWAS COUNTY... ABOUT AN INCH OF RAIN HAS FALLEN OVER DENNISON AND UHRICHSVILLE DURING THE PAST HOUR. MINOR ROAD FLOODING AND PONDING OF WATER ON ROAD SURFACES IS POSSIBLE FOR THE NEXT SEVERAL HOURS. IF ADDITIONAL RAINFALL OCCURS IN THE SAME AREA MORE SERIOUS FLOODING COULD RESULT. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 18, 3:41 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 341 PM EDT TUE MAY 18 2004 PAZ030-182037- WESTMORELAND PA- 341 PM EDT TUE MAY 18 2004 ...THUNDERSTORMS MOVING THROUGH WESTMORELAND COUNTY... THUNDERSTORMS WITH HAIL... GUSTY WINDS... TORRENTIAL RAINS AND FREQUENT LIGHTNING WERE OCCURRING IN THE EASTERN HALF OF WESTMORELAND COUNTY BETWEEN LATROBE AND MOUNT PLEASANT. TRAVELERS ALONG ROUTE 711 ROUTE 30 AND INTERSTATE 76 WILL ENCOUNTER REDUCED VISIBILITIES FROM THESE STORMS. THE STORMS ARE MOVING SLOWLY TO THE EAST AND WILL IMPACT PLACES LIKE ACME... DONEGAL STAHLSTOWN AND LIGONIER.
Local storm report, May 18, 3:49 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD SEWICKLEY 40.54N 80.18W
05/18/2004 ALLEGHENY PA AMATEUR RADIO
ROADS FLOODED.
0325 PM FLASH FLOOD WEST VIEW 40.52N 80.03W
05/18/2004 ALLEGHENY PA AMATEUR RADIO
TWO ROADS CLOSED BY FLOOD.
0330 PM TSTM WND DMG WEST VIEW 40.52N 80.03W
05/18/2004 ALLEGHENY PA AMATEUR RADIO
TREE DOWN ON BABCOCK BLVD.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:09 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 66 min |
| May 17, 8:37 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 53 min |
| May 17, 8:46 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 59 min |
| May 17, 9:02 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 58 min |
| May 18, 2:45 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| May 18, 2:51 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| May 18, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 61 min |
| May 18, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 39 min |
| May 18, 3:25 PM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| May 18, 4:18 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 18, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 54 min |
| May 18, 4:45 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| May 18, 6:18 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 57 min |
| May 18, 6:24 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 66 min |
| May 18, 6:33 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| May 18, 6:34 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 56 min |
| May 18, 7:17 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.